Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 85, NWS Sioux Falls, SD

August 7, 2013Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2013, 10:17 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 10:17 PM CDT (03:17 UTC)
Expired
Aug 7, 2013, 11:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beadle County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS53 KFSD 080317
SVRFSD
SDC005-077-080400-
/O.NEW.KFSD.SV.W.0085.130808T0317Z-130808T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 1100 PM CDT

* AT 1013 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAVOUR...
  AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN BEADLE AND SOUTHWESTERN KINGSBURY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4421 9765 4419 9774 4419 9793 4438 9814
      4448 9803
TIME...MOT...LOC 0317Z 317DEG 19KT 4435 9803

HAIL...1.00IN
WIND...<50MPH

$$

CHAPMAN
3 follow-up statements
896 
WWUS53 KFSD 080331
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CDT WED AUG 7 2013

SDC005-077-080400-
/O.CON.KFSD.SV.W.0085.000000T0000Z-130808T0400Z/
KINGSBURY SD-BEADLE SD-
1031 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BEADLE AND SOUTHWESTERN KINGSBURY COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF IROQUOIS...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN BEADLE AND SOUTHWESTERN
  KINGSBURY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4421 9765 4419 9773 4420 9788 4432 9803
      4439 9791
TIME...MOT...LOC 0331Z 311DEG 23KT 4432 9792

HAIL...1.00IN
WIND...<50MPH

$$

CHAPMAN
501 
WWUS53 KFSD 080351
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT WED AUG 7 2013

SDC005-080401-
/O.CAN.KFSD.SV.W.0085.000000T0000Z-130808T0400Z/
BEADLE SD-
1051 PM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4435 9785 4421 9765 4419 9772 4420 9785
      4424 9786 4431 9786
TIME...MOT...LOC 0351Z 311DEG 23KT 4424 9779

$$

SDC077-080400-
/O.CON.KFSD.SV.W.0085.000000T0000Z-130808T0400Z/
KINGSBURY SD-
1051 PM CDT WED AUG 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KINGSBURY COUNTY UNTIL 1100 PM CDT...

AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF CARTHAGE...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN KINGSBURY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4435 9785 4421 9765 4419 9772 4420 9785
      4424 9786 4431 9786
TIME...MOT...LOC 0351Z 311DEG 23KT 4424 9779

HAIL...1.00IN
WIND...<50MPH

$$

CHAPMAN
115 
WWUS53 KFSD 080402
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED AUG 7 2013

SDC077-080411-
/O.EXP.KFSD.SV.W.0085.000000T0000Z-130808T0400Z/
KINGSBURY SD-
1102 PM CDT WED AUG 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KINGSBURY COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HAIL UP TO DIME SIZE IS STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT MOVES TOWARD CARTHAGE BY 1115 PM CDT.

LAT...LON 4435 9785 4421 9765 4419 9772 4420 9785
      4424 9786 4431 9786
TIME...MOT...LOC 0351Z 306DEG 17KT 4424 9779

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:50 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 6:50 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT WED AUG 7 2013

.UPDATE...
ISSUED AT 650 PM CDT WED AUG 7 2013

SOMEWHAT COHESIVE LINE OF SCATTERED STORMS HAS DEVELOPED ACROSS
SOUTHWEST/SOUTH CENTRAL SOUTH DAKOTA...ALONG RELATIVELY DEEP
CONVERGENCE AXIS ACROSS THAT AREA. 18Z HI-RES NAM SEEMS TO HAVE GOOD
HANDLE ON THIS AREA OF PRECIP...AND BRINGS IT EAST INTO OUR FAR
SOUTHWEST COUNTIES THIS EVENING...BEFORE WEAKENING AS LOW LEVEL
JET/WARM ADVECTION BECOME FOCUSED FARTHER NORTH OVERNIGHT. WITH
STABLE RIDGE AXIS STILL OVER OUR EASTERN CWA...THIS AREA OF STORMS
WILL HAVE A TOUGH TIME PROGRESSING TOO FAR EAST OF THE JAMES RIVER.
HAVE ADJUSTED POPS TO CARRY SOME HIGHER CHANCE/SCATTERED RANGE POPS
ACROSS OUR SOUTHWEST THIS EVENING...WITH HIGHER POPS TRANSITIONING
TO NORTHEAST SD AND NORTHEAST PORTIONS OF OUR CWA BY LATE TONIGHT.
LITTLE CHANGE TO THE REST OF THE FORECAST AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 305 PM CDT WED AUG 7 2013

FAIRLY QUIET EVENING AHEAD WITH WEAK HIGH PRESSURE SHIFTING SOUTH.
WINDS WILL GRADUALLY TURN TO THE SOUTHEAST OVERNIGHT WITH CLOUDS ON
THE INCREASE AS LOW PRESSURE IN NORTHERN MONTANA MOVES SOUTHEAST. AS
THIS LOW APPROACHES UPPER LEVEL SUPPORT WILL COMBINE WITH RELATIVELY
WEAK LOWER TO MID LEVEL FORCING TO ALLOW A FEW SHOWERS AND
THUNDERSTORMS TO DEVELOP. INSTABILITY LATE TONIGHT INTO THURSDAY
VERY MARGINAL SO NOT ANTICIPATING ANYTHING SEVERE. THE DEEPER
MOISTURE IS BOTTLED UP TO THE SOUTH ACROSS KANSAS AND WIT THE FAIRLY
STRONG WAVE MOVING INTO COLORADO SUSPECT THAT THIS WILL REMAIN
THERE. THE BETTER CHANCES FOR RAINFALL SHOULD BE ALONG AND NORTH OF
INTERSTATE 90 WHERE A WEAK WARM FRONT WILL BE IN PLACE. RAINFALL
AMOUNTS SHOULD BE IN THE TENTH TO QUARTER INCH RANGE BUT IF THE
SHOWERS CAN GET A BIT MORE ORGANIZED THERE IS DEFINITELY A THREAT
FOR AROUND A HALF AN INCH. OTHERWISE...INCREASED LOWS JUST A BIT
WITH THE INCREASING CLOUDS AND WIND...MAINLY UPPER 50S TO LOWER 60S.
HIGHS ON SUNDAY WILL STRUGGLE A BIT WITH THE CLOUDS AND SHOWER
POTENTIAL...ESPECIALLY IN THE NORTH. HIGHS SHOULD RANGE FROM THE
LOWER 70S IN SOUTHWEST MINNESOTA TO NEAR 80 ALONG THE MISSOURI RIVER
VALLEY WHICH HAS THE BEST CHANCE TO REMAIN DRY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED AUG 7 2013

VORT MAX IN WEAK SOUTHERN STREAM ACROSS THE ROCKIES WILL CONTINUE
PUSHING INTO CONFLUENT FLOW OVER THE GREAT PLAINS FOR THURSDAY
NIGHT. MAIN ASSOCIATED LOW LEVEL WARM FRONT AND ENERGY WILL STAY
WELL SOUTH...HOWEVER SECONDARY/WEAKER WARM FRONT SITTING E/W
ACROSS SOUTH DAKOTA MAY PROVIDE ENOUGH CONVERGENT FORCING FOR
SCATTERED PRECIP THAT WILL THEN DIMINISH THURSDAY NIGHT AS UPPER
LEVEL SUPPORT EXITS TO THE EAST. WITH STABILITY INCREASING...HAVE
GONE WITH JUST SHOWERS FOR LATE IN THE NIGHT.

FOR FRIDAY AND FRIDAY NIGHT...NEGATIVELY TILTED UPPER RIDGE
AMPLIFIES ACROSS THE WESTERN CONUS WHILE CANADIAN CLOSED LOW
PROGRESSES SOUTHEAST...LEAVING THE NORTHERN PLAINS UNDER CONTINUED
NORTHWEST FLOW ALOFT. AT THE SURFACE...CANADIAN HIGH PRESSURE
WILL BUILD ACROSS MINNESOTA AND PUSH INTO THE GREAT LAKES REGION
FOR SATURDAY. BELOW NORMAL TEMPERATURES WILL PERSIST ACCORDINGLY
ACROSS THE AREA WITH HIGHS IN THE 70S.

MODELS PICKING UP ON VORT MAX ENERGY IN THE UPPER FLOW MOVING THOUGH
ON SATURDAY THAT MAY TRIGGER SOME SCATTERED CONVECTION ON THE
LEADING EDGE OF THE WARM AIR RETURN ACROSS CENTRAL INTO NORTHEAST
SOUTH DAKOTA. HAVE INCLUDED CHANCE POPS SATURDAY FOR MAINLY K9V9
TO KHON WHERE CONVERGENCE IS STRONGEST. THEN AS SYNOPTIC SCALE
LIFT INCREASES INTO SATURDAY NIGHT AND SUNDAY...COVERAGE OF
CONVECTION SHOULD INCREASE ON LEADING EDGES OF 35KT LOW LEVEL
JET...ALTHOUGH MOST OF THIS ACTIVITY SHOULD BE IN NORTH DAKOTA.
DECENT RETURN FLOW RESULTS IN GOOD INSTABILITY FOR SUNDAY AS
ASSOCIATED COLD FRONT SWEEPS SOUTHEAST THROUGH THE REGION. THE
UPPER LEVEL WAVE ENERGY REMAINS NORTH OF THE AREA...HOWEVER LOOKS
LIKE THERE COULD BE ENOUGH CONVERGENCE FOR DEVELOPMENT ALONG AND
JUST AHEAD OF THE FRONT FOR SUNDAY. UNSTABLE AIRMASS AND DEEP
LAYER SHEAR OF 40KT WILL MAKE ORGANIZED CONVECTION A POSSIBILITY.

CANADIAN HIGH PRESSURE WITH CONTINUED BELOW NORMAL TEMPERATURES THEN
BUILD INTO THE REGION FOR EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 650 PM CDT WED AUG 7 2013

FAIRLY LARGE AREA OF SCATTERED STORMS ACROSS SOUTHWEST SOUTH
DAKOTA ONGOING AT 00Z...WITH PROGRESS NOTED TOWARD THE EAST AND
SOUTHEAST. MORE STABLE AIRMASS TO THE EAST...SO EXPECT THAT THE
THUNDER THREAT WILL DIMINISH ALONG WITH COVERAGE HEADING THROUGH
THE LATER EVENING AND INTO THE OVERNIGHT...AND JUST INTRODUCED A
FEW SHOWERS INTO THE KSUX TAF FOR LATER IN THE NIGHT. LOOKS LIKE
STRONGER FOCUS FOR CONVECTION WILL DEVELOP LATER TONIGHT AS LOW
LEVEL JET CONVERGENCE INCREASES TOWARD NORTHEAST SOUTH DAKOTA. FOR
NOW...KEPT THINGS AT SHOWER MENTION FOR KFSD AND KHON WITH
INSTABILITY SOMEWHAT WEAK. A LITTLE STRONGER UPPER LEVEL FORCING
SLIDES IN TOWARD MIDDAY WITH COLD FRONTAL BOUNDARY SLIPPING
SOUTHWARD. WHILE THERE COULD BE SOMEWHAT A MORE NOTABLE THREAT
FOR CONVECTION WITHIN THE WINDOW...JUST TOO MUCH UNCERTAINTY TO
WARRANT CLUTTERING UP MORE THAN JUST A FEW HOURS OF THE TAF AT
THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...JH
SHORT TERM...08
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, Aug 7, 8:37 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT WED AUG 07 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
837 PM CDT WED AUG 07 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND WEST
OF THE JAMES RIVER LATE THIS EVENING...WITH STORMS EXPANDING OVER
MORE OF SOUTHEAST SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA
BY LATE TONIGHT. MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. HOWEVER...ISOLATED STRONGER STORMS WEST OF THE JAMES
RIVER MAY PRODUCE DIME TO QUARTER SIZE HAIL PRIOR TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE AREA
THURSDAY AND THURSDAY EVENING. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.